Does the HPV Vaccine Cause Paralysis?

Teens > Q&A > Birth Control, Pregnancy & STDs > Does the HPV Vaccine Cause Paralysis?
Does the HPV Vaccine Cause Paralysis?

There's a girl in my class who says that getting the HPV vaccine will make you prone to becoming paralyzed. Is this true?
- Jeyne*

Your classmate was probably talking about Guillain-Barré syndrome (GBS). GBS is a rare medical condition where a person's immune system attacks the nerves. People who get GBS can sometimes become paralyzed. Most of the time it's temporary and the person gets better.

Scientists don't know exactly what causes GBS, but it can be brought on by infections and occasionally by vaccines. A few people have had GBS after the HPV vaccine. Experts don't know if the shots caused this or if the people would have had GBS anyway and just happened to get the vaccine around the same time.

The Centers for Disease Control and Prevention (CDC) and the U.S. Food and Drug Administration (FDA) have investigated the HPV vaccine and approved it as safe. The CDC and FDA continue to monitor the vaccine to make sure it's not causing serious health problems — just like they do with any vaccine.

Although all vaccines carry a small risk of an allergic reaction, any side effects with the HPV shot are mostly minor. Someone might notice swelling or pain at the site of the shot, or feel faint after getting the shot.

Doctors recommend that all guys and girls get the vaccine at the age of 11 or 12 to protect them against the serious problems that HPV can cause (like cancer).

Reviewed by: Elana Pearl Ben Joseph, MD
Date reviewed: March 2014

*Names have been changed to protect user privacy.

Related Articles
Note: All information is for educational purposes only. For specific medical advice, diagnoses, and treatment, consult your doctor.
© 1995-2014 The Nemours Foundation/KidsHealth. All rights reserved.